Alert archive / West Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 14, NWS Charleston, WV

June 8, 20226 counties in West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 8, 2022, 10:54 PM EDT for 6 counties in West Virginia. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2022, 10:54 PM EDT (02:54 UTC)
Expired
Jun 9, 2022, 3:07 AM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Braxton County, WV, Calhoun County, WV, Clay County, WV, Kanawha County, WV, Nicholas County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 59 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 11:15 PM EDTFLASH FLOOD7 N Clendenin, WVHIGH WATER WAS FLOWING OVER COTTONTREE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2022-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1108 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2022-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1108 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

756 
WGUS51 KRLX 090254
FFWRLX
WVC007-013-015-039-067-087-090800-
/O.NEW.KRLX.FF.W.0014.220609T0254Z-220609T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1054 PM EDT Wed Jun 8 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northeastern Kanawha County in central West Virginia...
  Southern Roane County in central West Virginia...
  Southwestern Braxton County in north central West Virginia...
  Southeastern Calhoun County in north central West Virginia...
  Northern Clay County in north central West Virginia...
  North Central Nicholas County in southeastern West Virginia...

* Until 400 AM EDT.

* At 1054 PM EDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Between 2 and 4 
  inches of rain have fallen. Flash flooding is ongoing along Route 
  36.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sutton, Clay, Clendenin, Gassaway, Big Otter, Wallback, Amma, 
  Harrison, Ivydale, Nebo, Chloe, Servia, Tariff, Procious, Left 
  Hand, Strange Creek, Wilsie, Frametown, Walton and Little Birch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3863 8153 3867 8115 3875 8073 3866 8061
      3856 8061 3855 8062 3850 8086 3845 8110
      3846 8155 3859 8155 3861 8153 3861 8152

FLASH FLOOD...OBSERVED

$$

RPY
1 follow-up statement
948 
WGUS71 KRLX 090707
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
307 AM EDT Thu Jun 9 2022

WVC007-013-015-039-067-087-090717-
/O.CAN.KRLX.FF.W.0014.000000T0000Z-220609T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Braxton WV-Calhoun WV-Clay WV-Kanawha WV-Nicholas WV-Roane WV-
307 AM EDT Thu Jun 9 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN KANAWHA, 
SOUTHERN ROANE, SOUTHWESTERN BRAXTON, SOUTHEASTERN CALHOUN, NORTHERN 
CLAY AND NORTH CENTRAL NICHOLAS COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3863 8153 3867 8115 3875 8073 3866 8061
      3856 8061 3855 8062 3850 8086 3845 8110
      3846 8155 3859 8155 3861 8153 3861 8152

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 10:22 PM EDT, 32 minutes earlier.

Area forecast discussion, Jun 8, 10:22 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1022 PM EDT Wed Jun 8 2022

.SYNOPSIS...
A low pressure center and its associated cold front cross the
area tonight. Mainly dry Thursday and Friday, rain returns
Friday night. Periods of rain and storms continue this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1022 PM Wednesday...

Showers and thunderstorms continue ahead of the front late this
evening into early tonight. Bulk of the severe storm activity
has slowed down but may still get a few more stronger storms
with heavy rainfall and gusty winds. Within the next hour or so,
storms should be moving out of the southeast OH/northeast KY
counties, continuing to move out from west to east tonight. Much
of the southeast OH counties, except Lawrence and Washington,
have been cleared from the Tornado Watch. The northern WV
counties and Greenup County, along with those two OH counties,
remain in the watch for now which goes until 1 AM tonight.

Made a few minor adjustments to hourly temperatures based on
current observations. Otherwise, current forecast remains on
track.

As of 805 PM Wednesday...

Scattered showers and thunderstorms are moving across the area
this evening, with some strong to severe. A Tornado Watch is in
effect until 1AM for portions of southeast OH, northeast KY, and
northern WV, through which severe storms, some producing
tornadoes, will continue to be possible. Otherwise damaging
winds, heavy downpours, and hail are the main threats expected
with any stronger storms.

Storm activity is expected to begin to wane later tonight,
lingering longest along the northeast mountains. Have adjusted
precipitation chances through the evening and into tonight to
reflect current radar trends.

As of 200 PM Wednesday...

A surface low pressure center and its associated cold front cross
from west to east tonight, spreading showers and thunderstorms. Some
of these storms could be severe with damaging winds and hail be the
main threats. A tornado cannot be ruled out during the evening
hours. Shower activity will diminish in intensity and coverage
behind the frontal passage, with the front exiting east of the
mountains by Thursday morning.

Abundant cloudiness and strong flow aloft will favor low stratus
instead of fog overnight tonight, except over the most protected
river valleys that receive rainfall earlier.

Cooler/drier air filters behind the front, bringing lows generally
into the lower 60s lowlands ranging into the mid 50s highest
elevations. Highs on Thursday will range from the mid 70s lowlands,
into the lower 60s highest elevations.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 310 PM Tuesday...

Showers continue to wrap up along the higher terrain at the
start of the period with the cold front sweeping east of the
area. High pressure enters the area for the end of the work
week, albeit fleetingly, which allows for dry weather briefly
Friday morning.

A new disturbance enters into the Ohio River Valley Friday
afternoon with increased cloudiness proceeded by showers and
storms during the evening timeframe. A robust upper level trough
settles into the eastern United States and leaves the door open
for additional precipitation heading into the weekend.
Temperatures through the period hold steady near the
climatological normal for this time of year.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 310 PM Tuesday...

Showers continue into the long term period Saturday as a
shortwave trough makes it passage through the area. This feature
will depart to the east late Saturday night, but lingering
activity may attempt to hug the higher terrain for a bit longer.
Ridging aloft looks to take shape and amplify by the end of the
weekend and into the start of next week. However, one last
hurrah of shortwave energy sneaks down from the northwest on
Sunday and provides additional showers before the ridge arrives.
Plenty of moisture will still reside beneath the ridge for
Monday onward, which coupled with a warming trend anticipated
for this time may allow for afternoon convection to transpire
through the end of the period.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
As of 805 PM Wednesday...

Scattered showers and thunderstorms ahead of a front are moving
across the area this evening, some strong to severe. All sites
will have the chance to be affected by thunderstorms through the
evening and into early tonight, during which conditions could
fall into the IFR/LIFR range in heavy downpours. Gusty winds
will also be possible with any storms that affect the sites and
a few may even have some small hail. Have TSRA coded in at most
sites through the evening, but will monitor and make any
amendments as needed.

Showers and storms should wane and begin to move out later
tonight from west to east, lingering longest near EKN and CKB.
As the front crosses through the area, ceilings are expected to
lower into the MVFR range. Low stratus and/or fog could occur at
a few sites overnight but with cloud cover largely expected to
remain over the area, not expecting too much in terms of
restrictions from fog. However, could see ceiling drops lower
than currently in TAFs if lower stratus does form. Mostly drier
weather is then expected for the remainder of the period with
the potentially for a few showers along the northeast mountains
tomorrow.

Southeasterly winds around 5 to 10 kts starts the period,
shifting to become southwesterly overnight, and shifting further
to northwesterly by tomorrow. Gustier winds will be possible if
any storms directly affect any sites. Tomorrow afternoon, flow
will pick up to around 8 to 12 kts with gusts up to 15 to 20 kts
possible.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: IFR and lower conditions due to showers
and storms could vary from forecast. Ceilings may lower more
than expected tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  THU 06/09/22
UTC 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
EDT 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
HTS CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    M    H    H    M    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    L    H    H    H    H    H    H    H    H    H

AFTER 00Z FRIDAY...
Widespread IFR conditions are not expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MEK
NEAR TERM...ARJ/CG
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...CG
Hazardous weather outlook, Jun 8, 2:48 PM EDT, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
248 PM EDT Wed Jun 8 2022

KYZ102-103-105-VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-
091900-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
248 PM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

A marginal risk of severe thunderstorms will be present across the
area this afternoon and evening. The main threats are damaging wind
gusts, large hail, and locally heavy downpours. In addition, the
area is under a marginal risk for excessive rainfall. Localized
flooding possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-OHZ066-067-075-076-083>087-091900-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-
248 PM EDT Wed Jun 8 2022

...TORNADO WATCH 333 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky and southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

In addition, the area is under a marginal risk for excessive
rainfall. Localized flooding possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 8, 10:16 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1016 PM EDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     10 W BUFFALO            38.60N 82.17W
06/08/2022                   MASON              WV   EMERGENCY MNGR

            EM REPORTS TREES DOWN IN GLENWOOD AREA.

&&

FMK
Local storm report, Jun 8, 10:21 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1021 PM EDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     5 N CROWN CITY          38.66N 82.27W
06/08/2022                   GALLIA             OH   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS SEVERAL TREES DOWN
            ON HOUSES IN MERCERVILLE.

&&

FMK
Local storm report, Jun 8, 10:33 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1033 PM EDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             7 S RIO GRANDE          38.77N 82.38W
06/08/2022  E0.88 INCH       GALLIA             OH   PUBLIC

            PHOTO SHARED VIA SOCIAL MEDIA OF HAIL
            SLIGHTLY LARGER THAN A DIME. TIME ESTIMATED
            FROM RADAR.

&&

FMK
Local storm report, Jun 8, 10:36 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1036 PM EDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     HAIL             1 NNW CRAIGSVILLE       38.33N 80.65W
06/08/2022  E0.25 INCH       NICHOLAS           WV   PUBLIC

            MPING REPORT.

&&

FMK
Local storm report, Jun 8, 10:47 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1047 PM EDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     7 ENE MARIETTA          39.46N 81.33W
06/08/2022                   WASHINGTON         OH   911 CALL CENTER

            SEVERAL AREAS OF TREES DOWN.

&&
Local storm report, Jun 8, 10:54 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1054 PM EDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             1 ESE MARIETTA          39.42N 81.44W
06/08/2022  E0.25 INCH       WASHINGTON         OH   TRAINED SPOTTER

&&

FMK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:15 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha, Putnam, Roane45 min
Jun 8, 8:18 PM EDTSevere Thunderstorm WarningRLXMason42 min
Jun 8, 9:49 PM EDTSpecial Weather StatementRLXNicholas41 min
Jun 8, 10:50 PM EDTSevere Thunderstorm WarningRLXBarbour, Taylor25 min
Jun 8, 11:12 PM EDTSpecial Weather StatementRLXWyoming33 min

Nearby

Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.